Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 70, NWS St. Louis, MO

September 20, 2009Callaway County, Cole County, Missouri

NWS St. Louis, MO issued this flash flood warning at Sep 20, 2009, 5:28 AM CDT for Callaway County, Cole County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2009, 5:28 AM CDT (10:28 UTC)
Expired
Sep 20, 2009, 8:30 AM CDT
In force
3 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Callaway County, MO, Cole County, MO

The radar

The St Louis radar (KLSX), 131 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.5 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLSX 201028
FFWLSX
MOC027-051-201330-
/O.NEW.KLSX.FF.W.0070.090920T1028Z-090920T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
528 AM CDT SUN SEP 20 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COLE COUNTY IN CENTRAL MISSOURI...
  SOUTHERN CALLAWAY COUNTY IN CENTRAL MISSOURI...

* UNTIL 830 AM CDT

* AT 522 AM CDT...RADAR WAS DETECTING SLOW MOVING SHOWERS AND
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
  RADAR WAS ESTIMATING RAINFALL AMOUNTS OF AROUND 3 INCHES DURING THE
  PAST THREE HOURS FROM NEAR HICKORY HILL TO JEFFERSON CITY.  LOCAL
  LAW ENFORCEMENT IN JEFFERSON CITY REPORTED WATER ON SOME ROADS IN
  JEFFERSON CITY WERE UP TO 2 FEET DEEP. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FULTON...HOLTS SUMMIT...JEFFERSON CITY...BRAZITO...HICKORY HILL...
  LAKE MYKEE...NEW BLOOMFIELD...ST. THOMAS...TAOS AND WARDSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA DURING THE NEXT TWO HOURS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS... OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING
STREAM... EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3866 9228 3864 9222 3865 9220 3869 9222
      3872 9222 3894 9201 3881 9173 3861 9194
      3855 9203 3853 9202 3846 9209 3847 9217
      3842 9213 3833 9222 3833 9229 3838 9241
      3842 9241 3842 9248

$$

GKS
2 follow-up statements
000 
WGUS73 KLSX 201154
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
654 AM CDT SUN SEP 20 2009

MOC027-051-201330-
/O.CON.KLSX.FF.W.0070.000000T0000Z-090920T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLE MO-CALLAWAY MO-
654 AM CDT SUN SEP 20 2009

...FLASH FLOOD WARNING FOR REMAINS IN EFFECT FOR SOUTHERN CALLAWAY
AND COLE COUNTIES UNTIL 830 AM CDT...

AT 647 AM CDT...DOPPLER RADAR INDICATED THAT THE RAINFALL INTENSITY 
HAD DIMINISHED SIGNIFICANTLY AND HAD EVEN ENDED ACROSS MUCH OF COLE 
COUNTY. LOCAL LAW ENFORCEMENT OFFICIALS HAD NO UPDATED INFORMATION 
ON ANY EXISTING FLOODING...BUT GIVEN THE CURRENT RAINFALL 
TRENDS...FLOOD WATERS ARE LIKELY IN THE PROCESS OF SLOWLY RECEDING. 

RESIDENTS OF COLE COUNTY AND SOUTHERN CALLAWAY COUNTY...ESPECIALLY 
THOSE LOCATED IN HOLTS SUMMIT...JEFFERSON CITY...BRAZITO...HICKORY 
HILL...LAKE MYKEE...NEW BLOOMFIELD...AND WARDSVILLE SHOULD BE 
PREPARED FOR FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT OR IN A VEHICLE.

&&

LAT...LON 3866 9228 3864 9222 3865 9220 3869 9222
      3872 9222 3894 9201 3881 9173 3861 9194
      3855 9203 3853 9202 3846 9209 3847 9217
      3842 9213 3833 9222 3833 9229 3838 9241
      3842 9241 3842 9248

$$

GLASS
000 
WGUS73 KLSX 201329
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
829 AM CDT SUN SEP 20 2009

MOC027-051-201343-
/O.EXP.KLSX.FF.W.0070.000000T0000Z-090920T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLE MO-CALLAWAY MO-
829 AM CDT SUN SEP 20 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN CALLAWAY
AND COLE COUNTIES WILL BE ALLOWED TO EXPIRE AT 830 AM CDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. THE 
FLOODING THAT WAS PREVIOUSLY REPORTED...HAS SINCE RECEDED. STREAMS 
AND CREEKS IN THE WARNED AREA WERE BEGINNING TO RECEDE...ENDING 
THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT 
TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3866 9228 3864 9222 3865 9220 3869 9222
      3872 9222 3894 9201 3881 9173 3861 9194
      3855 9203 3853 9202 3846 9209 3847 9217
      3842 9213 3833 9222 3833 9229 3838 9241
      3842 9241 3842 9248

$$

TILLY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 3:38 AM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 20, 3:38 AM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
338 AM CDT SUN SEP 20 2009

.DISCUSSION...
/335 AM CDT SUN SEP 20 2009/

LARGE SCALE LIFT IN ADVANCE OF A WEAK SHORTWV TROF ROTATING ENE
THRU ERN KS/ERN OK AND SUSTAINED LOW LEVEL MOISTURE CONVERGENCE
HAVE BEEN RESPONSIBLE FOR A GROWING AREA OF RAIN AND EMBEDDED
THUNDERSTORMS ACROSS CENTRAL PORTIONS OF MO. SOME DECENT RAINFALL
AMOUNTS HAVE BEEN OCCURING WITH THE THUNDERSTORMS IN SOUTH CENTRAL
MO WHERE RAFL RATES ARE SEVERAL INCHES/HR. THE WHOLE PCPN AREA IS
PRESENTLY LIFTING NWD AND SHOULD SWING EWD THIS MORNING AS WELL...AS
THE AFOREMENTIONED SHRTWV TROF AND ACCOMPANYING LOW LEVEL
CIRCULATIONS LIFT NEWD. THIS WILL RESULT IN LIKELY POPS IN MOST
LOCATIONS TODAY. BY EARLY THIS EVENING I THINK ANY PCPN THREAT
THAT LINGERS WILL BE PRIMARILY ACROSS IL IN CONJUNCTION WITH THE
BETTER LOW LEVEL FORCING. GUIDANCE SUGGESTS THERE WILL BE QUITE A
BIT OF CLOUDINESS IN THE WAKE OF THE PCPN...WITH STRATUS AND FOG
DEVELOPING WHERE ANY CLEARING OR BREAKS OCCUR.

I THINK MONDAY FOR THE MOST PART WILL BE A DRY DAY WITH MAINLY
MORNING CLOUDS AND FOG. THERE CUD BE A RESIDUAL SHOWER EARLY OVER
FAR SOUTH CENTRAL IL. ACROSS CENTRAL MO I THINK THE MAJORITY OF
PCPN ASSOCIATED WITH THE NEXT CDFNT AND DEEPENING TROF WILL HOLD
OFF UNTIL MONDAY NIGHT. LOOKS LIKE THE CDFNT WILL BE A SLOW MOVER
GIVEN THE AMPLICATION OF THE PLAINS TROF/CLOSED LOW DEVELOPMENT...
WHICH SHOULD KEEP THE THREAT OF PCPN IN THE FORECAST THROUGH AT
LEAST TUESDAY NIGHT ACROSS PORTIONS OF ERN MO AND WRN IL. BEYOND
THAT PERIOD THERE IS QUITE A BIT OF UNCERTAINTY TO THE FORECAST
DUE TO THE FUTURE OF THE CLOSED LOW...AND DIDNT MAKE ANY
CHANGES...ALTHO ANOTHER SURGE OF PCPN IS PSBL IN THE THURS
NIGHT/FRI TIME FRAME.

TEMPS WILL BE SURPRESSED TODAY DUE TO CLOUDS AND PCPN WITH DECENT
RECOVERY ON MONDAY AFTER THE CLOUDS/FOG BREAK-UP.

GLASS

&&

.AVIATION...
/1141 PM CDT SAT SEP 19 2009/

FOR THE 06Z TAFS...SCATTERED SHOWER ACTIVITY IS PERSISTING OVER THE
REGION AS IT MAKES ITS WAY NORTHWARD TOWARDS KCOU/KSUS/KSTL...SO
KEPT VCSH MENTION THROUGH 13Z. OTHERWISE...MAIN FORECAST ISSUE WILL
BE CEILINGS LATER TODAY AS WEAK SURFACE LOW LIFTS NORTHEASTERLY AND
WEAKENS WITH TIME. WITH SO MUCH LOW LEVEL MOISTURE WOULD NOT BE
SURPRISED TO SEE SOME MVFR STRATUS AND/OR FOG FOR PORTIONS OF THE
AREA...ESPECIALLY TOWARDS 01Z...THOUGH HAVE SCATTERED MENTION OF
STRATUS AS EARLY AS 13Z THIS MORNING AT KSUS/KSTL. WILL NEED TO KEEP
A WATCHFUL EYE ON THE POSSIBLE LOW CIGS/VSBYS LATER TODAY AND
TONIGHT.

BYRD

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Sep 20, 4:38 AM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
438 AM CDT SUN SEP 20 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211100-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
438 AM CDT SUN SEP 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED OR SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER PARTS
OF THE AREA TODAY. SEVERE WEATHER IS NOT EXPECTED...HOWEVER THE
THUNDERSTORMS COULD PRODUCE SOME LOCALLY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS ALSO A CHANCE OF THUNDERSTORMS OVER CENTRAL AND NORTHEAST
MISSOURI ON MONDAY NIGHT. THE THREAT OF THUNDERSTORMS WILL SPREAD
ACROSS THE ENTIRE AREA ON TUESDAY AND TUESDAY NIGHT AS A SLOW
MOVING STORM SYSTEM IMPACTS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ANY RAINFALL AMOUNTS GREATER THAN ONE
INCH.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

GLASS

In the hours before

Local storm report, Sep 20, 5:27 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
527 AM CDT SUN SEP 20 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0520 AM     FLOOD            JEFFERSON CITY          38.57N  92.19W
09/20/2009                   COLE               MO   LAW ENFORCEMENT

            FIVE ROADS WITHIN THE CITY HAVE WATER UP TO SEVERAL
            FEET DEEP COVERING THEM.

&&

EVENT NUMBER LSX0900112

FGLASS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 6:34 AM CDTAreal Flood AdvisoryLSXFranklin, Saint Charles, Warren3 hr
Sep 20, 6:59 AM CDTFlash Flood WarningLSXFranklin, Saint Charles, Warren3 hr

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.